Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Des Moines, IA

August 10, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 10:17 AM CDT for 4 counties in Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 10:17 AM CDT (15:17 UTC)
Expired
Aug 10, 2020, 11:00 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Clarke County, IA, Madison County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:55 AM CDTTSTM WND GST 755 Wsw Cumming, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 8:56 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2619 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS53 KDMX 101517
SVRDMX
IAC001-039-121-175-101600-
/O.NEW.KDMX.SV.W.0142.200810T1517Z-200810T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1017 AM CDT Mon Aug 10 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Madison County in south central Iowa...
  Northern Union County in south central Iowa...
  Northwestern Clarke County in south central Iowa...
  Eastern Adair County in southwestern Iowa...

* Until 1100 AM CDT.

* At 1017 AM CDT, severe thunderstorms were located along a line
  extending from Stuart to 9 miles northeast of Lake Icaria, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winterset, Greenfield, Stuart, Earlham, Avenue Of The Saints Event
  Center, St. Charles, Truro, Orient, Lorimor, Patterson, East Peru,
  Macksburg, Bevington, Greenfield Municipal Airport, Nodaway Park,
  Badger Creek State Park and Winterset-Madison County Airport.

This includes Interstate 80 between mile markers 89 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 9447 4116 9447 4116 9462 4150 9440
      4150 9389 4151 9379 4131 9379 4107 9381
TIME...MOT...LOC 1517Z 274DEG 58KT 4151 9433 4115 9458 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
930 AM CDT Mon Aug 10 2020

.UPDATE...
Issued at 929 AM CDT Mon Aug 10 2020

Line of severe convection moving into west-central Iowa continues
to intensify this morning. Plenty of instability out of ahead of
this line and judging by the previous wind reports, there is a
well established cold pool. Downdraft CAPE ranges from 1000-1500
J/kg with effective shear 30-40 knots in the vicinity of the
convection. Further east however, the 0-6km shear is currently not
conducive for sustainable strong storms as it is barely 25 knots
as far east as Interstate 35. The outflow from this storm has been
producing severe wind gusts in the southwest part of the state
and appears the outflow remains connected with the main convection
in Crawford County. Expecting the Des Moines Metro to get
impacted by this line b/t 11 AM to 12 PM and potentially with
severe winds.

&&

.DISCUSSION.../Today through Sunday/
Issued at 245 AM CDT Mon Aug 10 2020

We are anticipating another active morning across portions of the
forecast area as an approaching shortwave trough and associated
surface front trigger convective development. As of 07z radar
returns were quite isolated with small convective complexes noted
in northeast Nebraska and near the Twin Cities. Hi-res models
initiate more thunderstorm activity in the next few hours as
deeper kinematic ascent overspreads the area. Favored corridor
this morning continues to be northern Iowa, although convective
evolution remains in question especially given the poor
performance of the hi-res model suite last night. Sluggish
progression of the upper wave keeps some degree of kinematic and
thermal support for ascent over the area through much of the day,
so expecting additional showers and storms along and behind a
southerly sagging cold front. Hi-res models vary from isolated to
widespread precip, so potential rainfall coverage and amounts are
tough to pinpoint. Ample surface instability builds for a few
strong to severe storms along the front later this afternoon and
evening, mainly south of I-80. The corridor of stronger winds
aloft lags behind the frontal boundary and limits deep layer
shear, but should still be strong enough to support some organized
updrafts capable of large hail and strong winds. It is worth
noting that a faster frontal progression would push the threat
south of the state border, but that hinges on the extent morning
convection augments the cold front.

Precip chances slowly wane across southern Iowa Monday night,
giving way to a mainly dry Tuesday as a surface high pressure
tracks through the state. Forecast is somewhat muddled over mid to
late week. Zonal flow aloft eventually becomes southwesterly as a
large trough drops into the northern Rockies. Models show
multiple weak shortwaves within the mean flow crossing the region,
but provide little agreement on timing/location. Favored areas of
ascent and surface convergence are also rather nebulous, which
makes it difficult to improve on the broad brushed low chance PoPs
in the latest NBM output. Ensemble data continues to cluster
highest precip chances around Thursday, but confidence in any sort
of widespread precip event is low at this time. High temperatures
remain seasonal in the 80s through most of the forecast period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 617 AM CDT Mon Aug 10 2020

MVFR cigs and tsra associated with a cold front passage are the
main forecast challenge through the current TAF period. MVFR cigs
currently stretch from KFOD to KMCW, ahead of tsra activity moving
out of SD. This is expected to impact terminals in north central
Iowa by mid to late morning. Confidence decreases further south
toward KDSM, but model guidance suggests tsra holds off until late
morning or afternoon. VFR conditions expected to prevail across
the area by late this evening into the overnight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Podrazik
DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
902 AM CDT Mon Aug 10 2020

IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe-
Wapello-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are expected this morning and afternoon.
The storms are likely to be severe with damaging winds. A few
storms may also produce tornadoes along with some hail and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ004>007-015>017-111415-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ081>083-092>097-111415-
Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

REV

In the hours before

Local storm report, Aug 10, 9:43 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     TSTM WND DMG     MANNING                 41.91N 95.06W
08/10/2020                   CARROLL            IA   TRAINED SPOTTER

            LARGE TREE LIMB ROUGHLY 6 INCHES IN DIAMETER
            AND 20 FEET LONG DOWN. SEVERAL SMALLER TREE
            LIMBS DOWN AS WELL.

&&

KLP
Local storm report, Aug 10, 10:02 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     BUCK GROVE              41.92N 95.40W
08/10/2020                   CRAWFORD           IA   LAW ENFORCEMENT

            TREE DAMAGE REPORTED AROUND TOWN.

&&

REV
Local storm report, Aug 10, 10:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     TSTM WND GST     3 WSW GLIDDEN           42.05N 94.79W
08/10/2020  M74 MPH          CARROLL            IA   AWOS

&&

KLP
Local storm report, Aug 10, 10:10 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND GST     4 SSE ATLANTIC          41.34N 95.00W
08/10/2020  E60 MPH          CASS               IA   PUBLIC

&&

JAZ
Local storm report, Aug 10, 10:15 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     TEMPLETON               41.92N 94.94W
08/10/2020                   CARROLL            IA   TRAINED SPOTTER

            LARGE TREES DOWN BLOCKING ROADS. WIND STILL
            BLOWING.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:53 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac52 min
Aug 10, 9:29 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie46 min
Aug 10, 9:39 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie51 min
Aug 10, 9:46 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Aug 10, 10:11 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie, Polk49 min
Aug 10, 10:35 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster40 min
Aug 10, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story and 1 more51 min
Aug 10, 10:51 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren39 min
Aug 10, 10:58 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk17 min
Aug 10, 11:10 AM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin50 min
Aug 10, 11:19 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more41 min
Aug 10, 11:28 AM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more47 min
Aug 10, 11:47 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hardin, Tama58 min
Aug 10, 11:52 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama38 min
Aug 10, 11:58 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello47 min
Aug 10, 12:13 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama50 min
Aug 10, 12:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek, Tama32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.